Ohio, 2011

Damaging Wind in Ohio, April 28, 2011

April 28, 2011 · NWS ILN · 1 event in 1 county or zone

A line of convective showers moved through during the early evening hours producing wind gusts and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of convective showers moved through during the early evening hours producing wind gusts and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 3:03 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 28, 3:03 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT THU APR 28 2011

.SYNOPSIS...
AN UPPER LEVEL LOW WILL ROTATE ACROSS THE SOUTHERN GREAT LAKES
THIS EVENING BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION LATE
TONIGHT...AND WILL BE ACROSS THE GREAT LAKES AND MIDDLE OHIO
VALLEY ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL LOW TO PIVOT THRU THE SOUTHERN GREAT LAKES THIS
EVENING...WITH VORT LOBE PIVOTING THRU THE OHIO VALLEY. SURFACE
REFLECTED TROF AXIS TO DROP SE TO NEAR I-71 BY 00Z AND THEN THRU
ILN/S FA BY 04Z. DUE TO CAA LOW LEVEL LAPSE RATES STEEPEN WITH
MARGINAL INSTABILITY DEVELOPING WITH BLYR CAPES AROUND 500 J/KG.
EXPECT LOW TOPPED CONVECTION WITH SCATTERED SHOWERS AND ISOLD
THUNDERSTORMS DEVELOPING LATE THIS AFTN AND INTO THE EVENING. SOME
OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40 MPH AND SMALL HAIL.
HAVE MENTIONED THIS IN THE GRIDS AND WILL HIGHLIGHT IN THE HWO
PRODUCT. IN THE WAKE OF THIS SFC TROF...LOW LEVEL MOISTURE INCREASES
WITH MOSTLY CLOUDY SKY CONDITIONS PERSISTING OVERNIGHT. HAVE TRENDED
TONIGHTS LOWS ON THE WARM SIDE OF GUID.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER LEVEL TROF OVER THE EASTERN GREAT LAKES TO SHIFT EAST WITH
RIDGING BUILDING INTO THE WESTERN GREAT LAKES AND MS VALLEY. THIS
PLACES THE OHIO VALLEY IN NORTHWESTERLY FLOW ALOFT. CONSIDERABLE
MORNING CLOUDINESS WILL PREVAIL WITH MORE BREAKS DEVELOPING FROM
THE WEST DURG THE AFTN AS LOW LEVEL FLOW TRANSITIONS TO ANTI-
CYCLONIC WITH SFC HIGH PRESSURE BUILDING IN. PREFER HIGHS ON THE
COOL SIDE OF GUIDANCE NUMBERS FRIDAY.

SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION FRIDAY NIGHT.
EXPECT ANY RESIDUAL CLOUDS IN THE EAST TO GIVE WAY TO CLEARING
DURG THE EVENING AND THEN ONLY SOME THIN CIRRUS CLOUDS OVERNIGHT.
HAVE STAYED CLOSE TO COOL GUID NUMBERS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
KEPT A DRY FORECAST FOR SATURDAY WITH HIGH PRESSURE MOVING OFF TO
THE EAST. A SLOW MOVING COLD FRONT POSITIONED NEARLY PARALLEL TO A
SOUTHWESTERLY UPPER FLOW WILL ENTER THE PICTURE BEGINNING SATURDAY
NIGHT. THE FRONT WILL BRING THE POSSIBILITY FOR SHOWERS AND
THUNDERSTORMS INTO MONDAY...WITH THE HIGHEST POPS 60 PERCENT ON
SUNDAY NIGHT. HIGH PRESSURE WILL MOVE BACK IN BEHIND THE FRONT ON
TUESDAY...AND IT APPEARS THAT THE WEATHER WILL BE DRY TUESDAY
THROUGH THURSDAY AS THE HIGH GRADUALLY MOVES EASTWARD.

HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL IN THE 70S ON
SATURDAY DUE TO WARM ADVECTION AND INSOLATION. HIGHS WILL SLIP TO
AROUND 70 ON SUNDAY AND AROUND 60 ON MONDAY AS THE COLD FRONT MAKES
ITS WAY EAST. READINGS WILL REBOUND BACK UP TO NEAR 70 BY THURSDAY
WHEN HIGH PRESSURE RETURNS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
UPPER LEVEL LOW WILL ROTATE ACROSS THE SOUTHERN GREAT LAKES
OVERNIGHT. AN EMBEDDED DISTURBANCE ROTATING AROUND THE LOW WILL
COMBINE WITH A LOW LEVEL TROF AXIS TO PRODUCE A LINE OF SHOWERS
AND EMBEDDED THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING
HOURS. HAVE PLACED MVFR CIGS/VSBYS WITH SHOWERS AND HAVE LEFT A CB
DESCRIPTOR AS IT IS TOO EARLY ATTM TO PINPOINT WHETHER A
THUNDERSTORM WILL ACTUALLY CROSS A TAF SITES. SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THUNDERSTORMS. ONCE THE LOW AND TROF
MOVE OFF TO THE EAST...LOW LEVEL MOISTURE AND LOW LEVEL COLD AIR
ADVECTION SHOULD RESULT IN A SC DECK WHICH MAY LOWER INTO THE MVFR
CATEGORY OVERNIGHT INTO FRIDAY MORNING. DAYTIME HEATING ON FRIDAY
WILL ALLOW CIGS TO LIFT INTO THE VFR CATEGORY BETWEEN 16Z AND 18Z.
A SFC RIDGE OF HIGH PRESSURE IS FORECAST TO BUILD INTO THE REGION
FRIDAY EVENING...WHICH WILL ALLOW SKIES TO CLEAR.

OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY NIGHT INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, Apr 28, 3:18 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT THU APR 28 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-292030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
418 PM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING. SOME OF THE STRONGER STORMS WILL CONTAIN GUSTY WINDS TO
40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 2:33 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     4 NE PORTSMOUTH         38.77N 82.94W
04/27/2011                   SCIOTO             OH   EMERGENCY MNGR

            TREE DOWN ON SR 139 AT NEW BOSTON CORP LIMIT. TIME
            ESTIMATED FROM RADAR.

1045 PM     TSTM WND DMG     BUENA VISTA             38.63N 83.26W
04/27/2011                   SCIOTO             OH   EMERGENCY MNGR

            TREE DOWN ON US 52 NEAR SCIOTO/ADAMS COUNTY LINE. TIME
            ESTIMATED FROM RADAR.

&&

SNYDER
Special weather statement, Apr 28, 4:50 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT THU APR 28 2011

INZ050-059-066-073>075-080-KYZ089>093-OHZ026-042>046-051>053-060-061-
070-071-077-282245-
UNION IN-SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-WAYNE IN-
RIPLEY IN-KENTON KY-BOONE KY-CAMPBELL KY-CARROLL KY-GALLATIN KY-
BUTLER OH-CHAMPAIGN OH-CLARK OH-DARKE OH-DELAWARE OH-HAMILTON OH-
HARDIN OH-LOGAN OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-
UNION OH-WARREN OH-
550 PM EDT THU APR 28 2011

...A LINE OF SHOWERS WITH GUSTY WINDS AND HAIL WILL AFFECT WESTERN
WARREN...UNION...SOUTHERN SHELBY...PREBLE...MONTGOMERY...MIAMI...
LOGAN...SOUTHEASTERN HARDIN...HAMILTON...NORTHERN DELAWARE...SOUTHERN
DARKE...NORTHWESTERN CLARK...CHAMPAIGN...BUTLER...WESTERN GALLATIN...
CARROLL...EXTREME NORTHERN CAMPBELL...BOONE...KENTON...RIPLEY...
EASTERN WAYNE...DEARBORN...EASTERN FRANKLIN...OHIO AND SWITZERLAND
COUNTIES THROUGH 645 PM EDT...

AT 548 PM EDT...RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM 8
MILES NORTH OF ESSEX TO BETHEL TO CEDAR GROVE TO 14 MILES WEST OF NEW
MARION...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DE GRAFF...NEW PARIS...
BELLEFONTAINE...WEST COLLEGE CORNER...COVINGTON...NEW MADISON...
PIQUA...VERSAILLES...MILAN...WEST MANSFIELD...ARCANUM AND OXFORD.

ALSO...KITCHEL...BOSTON...RICHMOND MUNICIPAL AIRPORT...ST. LEON...
QUINCY...COTTAGE GROVE...WAYNE LAKES AND MOUNT CARMEL ARE NEAR THE
PATH OF THIS LINE OF SHOWERS.

LAT...LON 3891 8545 3891 8521 3877 8521 3873 8502
      3916 8430 3983 8419 4036 8285 4037 8292
      4042 8293 4045 8324 4051 8325 4051 8341
      4062 8342 4007 8482 4001 8482 4001 8495
      3935 8505 3911 8545
Special weather statement, Apr 28, 4:55 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT THU APR 28 2011

KYZ089>099-OHZ053-054-061>064-071-072-077>080-282300-
KENTON KY-MASON KY-OWEN KY-PENDLETON KY-ROBERTSON KY-BOONE KY-
BRACKEN KY-CAMPBELL KY-CARROLL KY-GALLATIN KY-GRANT KY-BROWN OH-
CLARK OH-CLINTON OH-FAYETTE OH-GREENE OH-HAMILTON OH-MADISON OH-
MONTGOMERY OH-PICKAWAY OH-WARREN OH-CLERMONT OH-HIGHLAND OH-
555 PM EDT THU APR 28 2011

...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS CONTAINING GUSTY
WINDS AND HAIL WILL AFFECT WESTERN HIGHLAND...CLERMONT...WARREN...
WESTERN PICKAWAY...SOUTHEASTERN MONTGOMERY...SOUTHERN MADISON...
EASTERN HAMILTON...GREENE...FAYETTE...CLINTON...SOUTHEASTERN
CLARK...BROWN...GRANT...EASTERN GALLATIN...CARROLL...CAMPBELL...
BRACKEN...BOONE...ROBERTSON...PENDLETON...OWEN...NORTHWESTERN MASON
AND KENTON COUNTIES THROUGH 700 PM EDT...

AT 555 PM EDT...RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM
WRIGHT-PATTERSON AFB TO PERINTOWN TO NAPOLEON...MOVING SOUTHEAST AT
35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SILVER GROVE...
WALTON...ANDERSON TOWNSHIP...MELBOURNE...BELLBROOK...FAIRBORN...
BEAVERCREEK...WAYNESVILLE...WITHAMSVILLE...MORROW...OWENTON AND
ALEXANDRIA.

ALSO...CRESTVIEW...MURDOCK...RYLE...BROMLEY...LYTLE...MOUNT REPOSE...
DAY HEIGHTS AND CHERRY GROVE ARE NEAR THE PATH OF THIS LINE OF
SHOWERS.

LAT...LON 3838 8490 3842 8489 3844 8497 3851 8499
      3851 8503 3856 8501 3859 8508 3878 8482
      3918 8434 3986 8413 3971 8314 3956 8336
      3874 8383 3847 8413 3850 8419 3855 8417
      3855 8421 3858 8421 3856 8441 3833 8480
Local storm report, Apr 28, 5:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST WILMINGTON              39.45N 83.83W
04/28/2011  M61 MPH          CLINTON            OH   ASOS

&&

ALANR
Special weather statement, Apr 28, 5:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT THU APR 28 2011

INZ080-KYZ089>100-OHZ054-062>065-071>074-077>082-088-290100-
SWITZERLAND IN-KENTON KY-LEWIS KY-MASON KY-OWEN KY-PENDLETON KY-
ROBERTSON KY-BOONE KY-BRACKEN KY-CAMPBELL KY-CARROLL KY-GALLATIN KY-
GRANT KY-ADAMS OH-BROWN OH-CLINTON OH-FAIRFIELD OH-FAYETTE OH-
GREENE OH-HAMILTON OH-HOCKING OH-MADISON OH-PICKAWAY OH-PIKE OH-
ROSS OH-SCIOTO OH-WARREN OH-CLERMONT OH-HIGHLAND OH-
658 PM EDT THU APR 28 2011

...A LINE OF SHOWERS WITH GUSTY WINDS AND HAIL WILL AFFECT
HIGHLAND...CLERMONT...EASTERN WARREN...SCIOTO...ROSS...PIKE...
PICKAWAY...SOUTHERN MADISON...HOCKING...SOUTHEASTERN HAMILTON...
SOUTHERN GREENE...FAYETTE...SOUTHERN FAIRFIELD...CLINTON...BROWN...
ADAMS...GRANT...GALLATIN...CARROLL...CAMPBELL...BRACKEN...BOONE...
ROBERTSON...PENDLETON...NORTHERN OWEN...MASON...NORTHERN LEWIS...
KENTON AND EXTREME EASTERN SWITZERLAND COUNTIES THROUGH 900 PM EDT...

AT 654 PM EDT...RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM
XENIA TO WOODVILLE TO 7 MILES SOUTHWEST OF INTERSTATE 71 AT MILE
MARKER 40...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE EXPECTED TO OCCUR WITH
THESE SHOWERS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WALTON...WILBERFORCE...
WITHAMSVILLE...ALEXANDRIA...WILMINGTON...BATAVIA...CLARYVILLE...
AMELIA...JAMESTOWN...ST. MARTIN...FAYETTEVILLE AND CRITTENDEN.

ALSO...RYLAND HEIGHTS...WILLOWVILLE...NAPOLEON...NEWTONSVILLE...
OGDEN...WHITE TOWER...SANDERS AND RYLE ARE NEAR THE PATH OF THIS LINE
OF SHOWERS.

LAT...LON 3947 8216 3947 8227 3938 8229 3936 8274
      3896 8280 3894 8275 3885 8275 3849 8336
      3848 8418 3855 8417 3857 8425 3848 8457
      3847 8496 3859 8509 3858 8522 3927 8409
      3973 8400 3974 8236 3960 8237 3956 8215
Local storm report, Apr 28, 6:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND DMG CARROLLTON              38.68N 85.16W
04/28/2011                   CARROLL            KY   FIRE DEPT/RESCUE

            LARGE TREE ON A HOUSE IN CARROLLTON.

&&

JOHNF

The radar

The Cincinnati radar (KILN), 2 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
April 28, 6:15 PM EST to 6:16 PM EST
Where
Clinton County, (Iln)wilmington Arpk
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.430, -83.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292788.